Thunderstorm Wind, Leelanau
- When
- April 18, 7:20 PM EST
- Where
- Leelanau County, Suttons Bay
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.967, -85.667
Thunderstorms broke out ahead of a cold front that crossed northern Lower Michigan during the evening hours of the 18th. Numerous reports of downed trees and power lines were received as the thunderstorms moved through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Thunderstorms broke out ahead of a cold front that crossed northern Lower Michigan during the evening hours of the 18th. Numerous reports of downed trees and power lines were received as the thunderstorms moved through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 18, 2:50 PM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 350 PM EDT THU APR 18 2002 SURFACE LOW...COLD FRONT...AND 500 MB IMPULSE ARE FORECAST TO SWING E ACROSS THE AREA TONIGHT -- THIS WILL SET THE STAGE FOR ANOTHER ROUND OF STRONG/SEVERE STORMS. FOLLOWING TONIGHTS ACTIVE WEATHER... NEXT FORECAST CONCERN IS CLOUD COVER FRI THROUGH SAT -- ALONG WITH SMALL RISK FOR LIGHT SHOWERS FRI NIGHT. TONIGHT...PLENTY OF INGREDIENTS COMING TOGETHER. SURFACE LOW IS FORECAST TO MOVE INTO WI THIS EVENING...THEN CONTINUE ENE ACROSS NORTHERN PART OF FORECAST AREA AFTER MIDNIGHT. WARM FRONT IS FORECAST TO LIFT N THIS EVENING...REACHING VICINITY OF THE STRAITS BY MID EVENING. THIS WILL ALLOW DEW POINTS IN THE LOWER/MID 60S TO SPREAD N ACROSS THE AREA. LI/S WILL FALL TO AROUND -6 THIS EVENING WITH CAPES ON THE ORDER OF 2000 J/KG. COLD FRONT WILL THEN SWEEP ACROSS REGION BETWEEN ABOUT 08Z-11Z. WIND FIELDS WILL REMAIN STRONG AND ROUGHLY UNIDIRECTIONAL...WITH 850 MB SW FLOW OF AROUND 40 KTS AND 500 MB WINDS OF 50-60 KTS. ACTUAL 500 MB SPEED MAX APPEARS TO BE LAGGING BEHIND SURFACE FORCING/MOISTURE -- WHICH MAY BECOME A HINDRANCE LATER. IN ANY EVENT...EXPECT SEVERE THREAT TO CONTINUE... WITH THUNDERSTORMS OVER WI EXPECTED TO LIFT NE ACROSS THE AREA THIS EVENING...WITH PERHAPS ANOTHER COMPLEX OF STORMS LATER THIS EVENING (TOWARD MIDNIGHT) JUST AHEAD OF COLD FRONT. FRIDAY...COOLER AIR WILL FILTER IN BEHIND COLD FRONT...WITH SOME DRYING ALSO NOTED DURING THE MORNING ON MODEL SOUNDINGS. THEN AS THE DAY WEARS ON...HOWEVER...SOME INCREASE IN MID/UPPER CLOUDS EXPECTED AS RIGHT/ENTRANCE REGION OF 500 MB SPEED MAX AFFECTS AREA. WILL OPT FOR PARTLY SUNNY EARLY...WITH SKIES TO BECOME MOSTLY CLOUDY DURING THE AFTERNOON. FRIDAY NIGHT...MID CLOUDS CONTINUE TO THICKEN...WITH MOSTLY CLOUDY SKIES EXPECTED SOUTH OF THE STRAITS -- PARTLY CLOUDY NORTH. SOME 850/500 MB QG FORCING IS NOTED...ALONG WITH SOME VERY SUBTLE MID LEVEL ISENTROPIC ASCENT. THOUGH LOWEST LAYERS REMAIN QUITE DRY WITH A PERSISTENT COOL/DRY NNW FLOW...A FEW SPRINKLES MAY OCCUR SOUTH OF TVC/APN LINE. SATURDAY...SATURDAY NIGHT...AND SUNDAY...WEAK IMPULSE SLIPS EAST EARLY SAT...ALLOWING A RETURN OF DRIER AIR. EXPECT A PARTLY SUNNY SATURDAY...WITH PARTLY CLOUDY SKIES SATURDAY NIGHT. BY SUNDAY... ANOTHER 500 MB IMPULSE IS FORECAST TO PUSH INTO THE LOWER GREAT LAKES...WITH ANOTHER INCREASE IN MID LEVEL MOISTURE EXPECTED. WILL KEEP FORECAST DRY...WITH PARTLY TO MOSTLY CLOUDY SKIES EXPECTED. MONDAY THROUGH THURSDAY...SURFACE RIDGING IS FORECAST TO MIGRATE ACROSS THE AREA MONDAY -- EXPECT PARTLY CLOUDY SKIES AREAWIDE AS A RESULT...ALONG WITH SEASONABLE TEMPERATURES. AS 850 MB THERMAL TROUGH PULLS OFF TO THE EAST BY LATE MON...WAA PATTERN WILL DEVELOP AS NEXT 500 MB SHORTWAVE TROUGH PUSHES INTO THE WESTERN LAKES REGION. TIMING OF DEEPER MOISTURE ON MRF SUGGESTS A CHANCE FOR SHOWERS LATE TUESDAY -- AND WILL BRING THIS RISK IN FOR E UPPER LATE IN THE DAY WHILE TENTATIVELY KEEPING N LOWER DRY. WITH FRONTAL PASSAGE ON WEDNESDAY AND UPPER TROUGH IN PLACE BOTH WED AND THUR... WILL KEEP A RISK OF SHOWERS GOING FOR BOTH WED AND THUR. .APX...NONE. SMITH
MIZ008-015>036-041-042-190000- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GAYLORD MI 251 PM EDT THU APR 18 2002 ...SEVERE WEATHER TO IMPACT NORTHERN MICHIGAN THROUGH EARLY TONIGHT... * THREAT AREA...EASTERN UPPER AND ALL OF NORTHERN LOWER MICHIGAN. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. * HAZARDOUS WEATHER THREAT...THREE-QUARTER INCH HAIL...80 MPH WINDS AND POSSIBLE TORNADOES. * TIME OF HAZARDOUS WEATHER THREAT...THROUGH EARLY TONIGHT. * FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS...WEATHER CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE). IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. SULLIVAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
341 PM EDT THU APR 18 2002
A LINE OF THUNDERSTORMS RACED FROM WEST TO EAST ACROSS NORTHERN
MICHIGAN DURING THE MID AND LATE MORNING HOURS. THIS LINE OF STORMS
PRODUCED SCATTERED REPORTS OF SEVERE WIND GUSTS AND WIND DAMAGE. IN
ADDITION...ISOLATED LARGE HAIL REPORTS WERE ALSO RECEIVED.
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM MANISTEE MI WIND DAMAGE
04/18/02 MANISTEE TRAINED SPOTTER REPORTED
TREES DOWN AND POWER
LINES.
1015 AM KALEVA MI 58 MPH TSTM WIND GUST
04/18/02 MANISTEE
1030 AM KEWADIN MI 60 MPH TSTM WIND GUST
04/18/02 ANTRIM
1030 AM 1 E IRONTON MI .75 INCH HAIL
04/18/02 CHARLEVOIX
1030 AM 9 SSW GAYLORD MI 58 MPH TSTM WIND GUST
04/18/02 OTSEGO
1040 AM PETOSKEY MI .75 INCH HAIL
04/18/02 EMMET
1100 AM MANCELONA MI WIND DAMAGE
04/18/02 ANTRIM LAW ENFORCEMENT REPORTED 2
TREES DOWN.
1010 AM FRANKFORT MI WIND DAMAGE
04/18/02 BENZIE LAW ENFORCEMENT REPORTED
SEVERAL TREES AND
POWER LINES DOWN ACROSS
THE COUNTY.
1026 AM KINGSLEY MI WIND DAMAGE
04/18/02 GRAND TRAVERSE LAW ENFORCEMENT REPORTED
ROOF BLOWN OFF BUILDING.
1042 AM KALKASKA MI WIND DAMAGE
04/18/02 KALKASKA LAW ENFORCEMENT REPORTED
SEVERAL TREES AND
POWER LINES DOWN.
1125 AM VIENNA MI WIND DAMAGE
04/18/02 MONTMORENCY TRAINED SPOTTER REPORTED
TREES AND POWER LINES
DOWN.
1125 AM FREDERIC MI WIND DAMAGE
04/18/02 CRAWFORD NUMEROUS TREES DOWN.
DNV/BAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
435 PM EDT THU APR 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
354 PM FREDERIC MI .75 INCH HAIL
04/18/02 CRAWFORD
430 PM VIENNA MI 1.75 INCH HAIL
04/18/02 MONTMORENCY
CJC/DNVMIZ016>036-041-042-190500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
745 PM EDT THU APR 18 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN...EFFECTIVE UNTIL 100 AM EDT
FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
LEELANAU
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.The national radar mosaic for the moment the first event began.
12 thunderstorm wind. Local standard time, as filed.
Several trees down.
Several large tree limbs down.
Power pole snapped in half.
Numerous trees down.
Trees and power lines down.
Several trees down.
Numerous trees down.
Several trees down.
Numerous trees down.
Numerous trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288885, 5288886, 5288887, 5288888, 5288889, 5288890, 5288891, 5288892, 5288893, 5288894, 5288895, 5288896.